Posted by Margaret Donohue on September 24, 2016 at 12:35 AM
Jarisch-Herxheimer Reaction also known more simply as Herxheimer or Herx reaction sometimes occurs after antibiotic treatment causes a large die off of bacteria, fungus, yeast, or other systemic infections. initially described by Adolf Jarisch in 1895 and later by Karl Herxheimer in 1902, the reactions have been found in syphillis, sarcoidosis, rheumatoid arthritis, chronic lyme disease, leptospirosis, relapsing fever and candidiasis starting within an hour or so of taking the antibiotic to several weeks later and can last for a few hours to weeks.
Symptoms of a herxheimer reaction include:
- Flu like illness
- Muscle or joint pain
- Low grade fever
- Bone pain
- Mental Confusion
- Neurological Symptoms
- High or low blood pressure
- Changes in heart rate or rhythm
- Heart palpitations
It's important to recognize that the reaction is the result of the toxins being released by the bacteria, fungus or yeast dying off and not the result of a side effect of the antibiotic. The reaction is generally mild, but may be severe and may require medical treatment to lessen the severity. Treatment may consist of corticosteroids, IV fluids, blood pressure medication, and even dialysis.
If you think you may be having a Herxheimer reaction check with your physician. In most cases the reaction subsides without incident in a day or so.
If you have quyestions about any medical condition we can assist with information, research and support. Feel free to contact us at 818-223-4116.